Massachusetts, 2008

Ice Storm and High Wind in Massachusetts, February 1, 2008

February 1, 2008 · NWS BOX · 3 events in 3 counties and zones

A strong low pressure system tracked along the I-95 corridor while high pressure to the northeast fed cold surface temperatures into Southern New England. Combined with warm temperatures in the upper atmosphere, this resulted in freezing rain and/or sleet across much of the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong low pressure system tracked along the I-95 corridor while high pressure to the northeast fed cold surface temperatures into Southern New England. Combined with warm temperatures in the upper atmosphere, this resulted in freezing rain and/or sleet across much of the area. In addition, a strong cold front moved through late in the afternoon, resulting in strong winds along the south coast, Cape Cod, and the islands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Feb 1, 4:50 AM EST, 6 hours 10 minutes earlier.

Area forecast discussion, Feb 1, 4:50 AM EST, 6 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TAUNTON MA
450 AM EST FRI FEB 1 2008

.SYNOPSIS...
LOW PRESSURE NEAR THE OHIO VALLEY WILL MOVE NORTHEASTWARD AND INTO
MAINE BY EARLY SATURDAY MORNING. THIS SYSTEM WILL LIKELY BRING
SIGNIFICANT ICING TO INTERIOR SOUTHERN NEW ENGLAND...WITH A WIND
SWEPT RAIN FOR THE COASTAL PLAIN. ANOTHER HIGH PRESSURE WILL BRING
DRY WEATHER FOR THIS WEEKEND. THE NEXT LOW PRESSURE SYSTEM LOOKS TO
AFFECT OUR REGION IN THE EARLY TO MIDDLE PORTION OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 AM THIS MORNING/...
EXPECT CLOUDS TO INCREASE THROUGH THE MORNING.  IT LOOKS LIKE LOW
TEMPERATURES HAVE ALREADY BEEN REACHED AT LEAST A FEW LOCATIONS AND
TEMPS ARE BEGINNING TO CLIMB.  EXPECT TEMPERATURES TO REMAIN BELOW
FREEZING NORTHWEST OF I-84 THROUGH 10 AM AND THROUGH EARLY AFTERNOON
IN NORTHWEST MA AND SOUTHWEST NH.  AS A SURFACE LOW APPROACHES THE
NORTHEAST THIS MORNING...EXPECT PRECIP TO BEGIN BETWEEN 9 AND 11 AM
ACROSS SOUTHWEST MA AND NORTHERN CT. PRECIP WILL START AS A MIX OF
SLEET AND FREEZING RAIN IN THESE AREAS.

&&

.SHORT TERM /10 AM THIS MORNING THROUGH 6 AM SATURDAY/...
PRECIPITATION SHOULD CONTINUE TO MOVE NORTHEASTWARD THROUGH THE
CWA DURING THE LATE MORNING HOURS INTO THE EARLY AFTERNOON.

ACROSS THE INTERIOR...WE EXPECT SLEET AND ANY BRIEF PERIOD OF SNOW
TO SWITCH TO FREEZING RAIN DURING THE AFTERNOON HOURS IF NOT SOONER.
KEPT PRETTY CLOSE TO THE NAM TEMPERATURE PROFILES GIVEN THE
RESOLUTION OF THE MODEL AND IT/S ABILITY TO BETTER MODEL LOW LEVEL
THERMAL PROFILES. OVERALL...WE/RE LOOKING AT A SIGNIFICANT ICE EVENT
FOR MAINLY ELEVATED AREAS...IE...THE EAST SLOPES OF THE BERKS AS WELL
AS NRN WORCESTER COUNTY AND PORTIONS OF SWRN NH.

TEMPERATURES ARE LIKELY TO REMAIN BELOW FREEZING BETWEEN APPROX 1000
AND 2500 FEET THROUGH AT LEAST LATE AFTERNOON. AT THESE
ELEVATIONS...THERE/S A GOOD CHANCE THAT GREATER THAN A 1/2 INCH OF
ICE COULD OCCUR. AT ELEVATIONS ROUGHLY BELOW 1000 FT...THE WARMING
WILL BE GREATER...AND THUS A MORE BRIEF PERIOD OF FREEZING RAIN IS
EXPECTED. EVEN STILL...A QUARTER TO ONE THIRD INCH OF ICE COULD
OCCUR.

WE WENT AHEAD AND ISSUED WINTER STORM WARNINGS FOR THE LOCATIONS THAT
WILL HAVE THE GREATEST CHANCE OF SEEING AT LEAST ONE HALF INCH OF
ICE. WAS CONTEMPLATING AN ICE STORM WARNING FOR THESE LOCATIONS BUT
IN THE SPIRIT OF COLLABORATION AS WELL AS THE CHANCE THAT MORE SLEET
COULD OCCUR THAN FORECAST /SREF PROBS INDICATE A DECENT AMOUNT OF
SLEET COULD OCCUR/...WE DECIDED ON A WINTER STORM WARNING INSTEAD.

WE BUFFERED THE WINTER STORM WARNING AREA WITH WINTER WEATHER
ADVISORIES. THIS INCLUDES NORTHERN CT...NW RI..PORTIONS OF EASTERN
MASS...AS WELL AS EASTERN HILLSBOROUGH COUNTY IN NH. IN THESE AREAS
THE FREEZING RAIN WILL BE MORE BRIEF AND IS EXPECTED TO EVENTUALLY
TURN TO ALL RAIN. ICE ACCRETIONS MAY TOTAL UP TO A QUARTER INCH IN
THE ADVISORY AREA AT ELEVATIONS ABOVE 500 FT. SOME SLIPPERY
TRAVEL IS LIKELY...ESPECIALLY AT PRECIP ONSET.

FOR THE BOSTON-PROVIDENCE CORRIDOR...SOUTHEAST MA...AND THE CAPE AND
ISLANDS...THESE LOCATIONS WILL BE WARM ENOUGH THAT RAIN WILL PREVAIL.
THE HEAVIEST PRECIP LOOKS LIKE IT WILL FALL LATE AFTERNOON/EARLY
EVENING AND POSSIBLY CAUSE SOME LOCALIZED FLOODING OF ROADS AND LOW
LYING AREAS.

OVERNIGHT...THE SURFACE LOW MOVES NORTHEAST ACROSS NORTHERN NEW
ENGLAND AND A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHERN NEW
ENGLAND. THIS WILL COINCIDE WITH A STRONG 60 TO 70 KT LOW LEVEL JET.
AS MIXING HEIGHTS RISE SHARPLY BEHIND THE FRONT AND COINCIDE WITH
RAPID PRESSURE RISES...A PORTION OF THESE STRONG WINDS MAY MIX DOWN
TO THE SURFACE...ESPECIALLY IN AREAS THAT GET WARM DURING THE DAY
TODAY...IE...EASTERNMOST MASSACHUSETTS AND PORTIONS OF RHODE ISLAND.
WENT WITH A WIND ADVISORY FOR THE OVERNIGHT HOURS FOR THESE
LOCATIONS. MODELS DO INDICATE THAT MARGINAL HIGH WIND WARNING
CRITERIA COULD BE MET FOR THE CAPE AND ISLANDS JUST AFTER 06Z...AND
WILL LET DAY SHIFT REEVALUATE.

WILL ALSO HAVE TO WATCH FOR SOME CONVECTION ALONG COLD FRONT THIS
EVENING WHICH COULD ALSO BRING DOWN SOME HIGHER WINDS.

IN THE ICE STORM WARNING AREA...WILL HAVE TO WATCH FOR SUB-ADVISORY
WIND GUSTS OVERNIGHT THAT COULD BRING DOWN ADDITIONAL TREE BRANCHES
AND POWER LINES DUE TO THE WEIGHT OF THE ICE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
DID NOT MAKE MANY CHANGES TO THE LONG TERM PORTION OF THE FORECAST
DUE TO HIGH-IMPACT WEATHER OCCURRING IN THE FIRST 2 FORECAST PERIODS.
OVERALL...WE ARE EXPECTING ABOVE NORMAL TEMPERATURES FOR MOST OF THE
LONG TERM AS RIDGING ALOFT PREVAILS. A SERIES OF LOW PRESSURE SYSTEMS
ARE EXPECTED TO AFFECT SOUTHERN NEW ENGLAND STARTING MONDAY AND
LASTING INTO WEDNESDAY AFTERNOON OR EVENING. MOST OF THE
PRECIPITATION DURING THIS TIME FRAME IS EXPECTED TO FALL AS RAIN. IF
THE 00Z ECMWF IS CORRECT...A VERY IMPRESSIVE LOW PRESSURE SYSTEM WILL
PASS ACROSS NORTHERN NY AND NORTHERN NEW ENGLAND ON WEDNESDAY. A FEW
SEVERE STORMS WOULD BE POSSIBLE IF THAT SOLUTION VERIFIED.

&&

.AVIATION /10Z FRIDAY THROUGH TUESDAY/...
CIGS AND VSBYS WILL DECREASE TO MVFR AROUND 15Z THEN IFR BY 18Z AS E
WINDS INCREASE AND PRECIP DEVELOPS AND ADVECTS NE ACROSS THE REGION.
PRECIP WILL DEVELOP AS A MIX OF IP/ZR ACROSS INTERIOR TERMINALS AND
AS RAIN ALONG THE COAST. COULD SEE SIGNIFICANT ICING AT KORH-KORE-
KAFN-KEEN.

TONIGHT...STRONG SOUTH WINDS UP TO AROUND 30 KTS WITH A FEW GUSTS TO
AROUND 40 KTS MAY AFFECT PVD-BOS-HYA-ACK AFTER 06Z AS A STRONG
LOW LEVEL JET MOVES ACROSS THE AREA. WINDS WILL SHIFT TO THE WEST
WITH A COLD FRONTAL PASSAGE AFTER MIDNIGHT AND CONDITIONS WILL BECOME
VFR. LLWS WILL BECOME AN ISSUE ESPECIALLY FOR SE MASS LATE THIS
AFTERNOON AND THIS EVENING.

OUTLOOK...SATURDAY THROUGH TUESDAY...

VFR CONDITIONS EXPECTED SATURDAY THROUGH TUESDAY. COULD SEE MVFR
VISIBILITY AT TIMES IN RAIN TUESDAY.

&&

.MARINE...
WINDS WILL INCREASE THROUGH THE DAY WITH SOUTHEASTERLY GALES
LIKELY DEVELOP THIS AFTERNOON. WINDS...ESPECIALLY GUSTS...WILL
INCREASE AND SHIFT TO THE WEST AS THE COLD FRONT MOVES THROUGH THE
COASTAL WATERS AROUND MIDNIGHT. A FEW 45 KT GUSTS ARE EXPECTED RIGHT
BEHIND THE FRONT.

OUTLOOK...SATURDAY THROUGH TUESDAY...

WEST GALES WILL SUBSIDE SUBSTANTIALLY DURING THE DAY SATURDAY.
RELATIVELY TRANQUIL CONDITIONS ARE EXPECTED SATURDAY NIGHT THROUGH
MONDAY WITH HIGH PRESSURE GENERALLY IN CONTROL. SHOULD SEE WINDS AND
SEAS ON THE INCREASE BY LATE TUESDAY AS A WARM FRONT APPROACHES THE
SOUTHERN NEW ENGLAND WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST
     THIS EVENING FOR CTZ002>004.
MA...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR MAZ002>004-008-009.
     WIND ADVISORY FROM 10 PM THIS EVENING TO 8 AM EST SATURDAY FOR
     MAZ022>024.
     WIND ADVISORY FROM 1 AM TO 8 AM EST SATURDAY FOR MAZ007-
     013>021.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 7 PM EST
     THIS EVENING FOR MAZ010>012-026.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR MAZ005.
NH...WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR NHZ011-015.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR NHZ012.
RI...WIND ADVISORY FROM 10 PM THIS EVENING TO 8 AM EST SATURDAY FOR
     RIZ008.
     WIND ADVISORY FROM 1 AM TO 8 AM EST SATURDAY FOR RIZ002-
     004>007.
     WINTER WEATHER ADVISORY FROM 9 AM THIS MORNING TO 4 PM EST
     THIS AFTERNOON FOR RIZ001.
MARINE...GALE WARNING FROM 1 PM THIS AFTERNOON TO 3 PM EST SATURDAY FOR
     ANZ231>235-237-250-254-255.
     GALE WARNING FROM 10 PM THIS EVENING TO 1 PM EST SATURDAY FOR
     ANZ230-236.

&&

SYNOPSIS...EKSTER
NEAR TERM...RLG
SHORT TERM...RLG/EKSTER
LONG TERM...EKSTER
AVIATION...EKSTER/RLG
MARINE...EKSTER/RLG
Hazardous weather outlook, Feb 1, 7:02 AM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
702 AM EST FRI FEB 1 2008

MAZ022>024-RIZ008-021215-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-BLOCK ISLAND RI-
702 AM EST FRI FEB 1 2008

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

URBAN AND POOR DRAINAGE AREAS MAY EXPERIENCE SOME MINOR FLOODING
TODAY AND TONIGHT. TONIGHT...GUSTY WINDS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-013>021-RIZ002-004>007-021215-
EASTERN ESSEX MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-
702 AM EST FRI FEB 1 2008

...WIND ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

IN ADDITION...URBAN AND POOR DRAINAGE AREAS MAY EXPERIENCE SOME
MINOR FLOODING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ010>012-026-021215-
HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
702 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS AND
WESTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

IN ADDITION...URBAN AND POOR DRAINAGE AREAS MAY EXPERIENCE SOME
MINOR FLOODING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ002>004-008-009-NHZ011-015-021215-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
702 AM EST FRI FEB 1 2008

...WINTER STORM WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ005-NHZ012-RIZ001-021215-
CENTRAL MIDDLESEX MA-EASTERN HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
702 AM EST FRI FEB 1 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

IN ADDITION...URBAN AND POOR DRAINAGE AREAS MAY EXPERIENCE SOME
MINOR FLOODING TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ006-RIZ003-021215-
WESTERN ESSEX MA-WESTERN KENT RI-
702 AM EST FRI FEB 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT

URBAN AND POOR DRAINAGE AREAS MAY EXPERIENCE SOME MINOR FLOODING
TODAY AND TONIGHT. TONIGHT...GUSTY WINDS CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>235-237-250-254-255-021215-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
702 AM EST FRI FEB 1 2008

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-236-021215-
BOSTON HARBOR-NARRAGANSETT BAY-
702 AM EST FRI FEB 1 2008

...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm, 1 high wind. Local standard time, as filed.

Ice Storm, Western Hampden

When
February 1, 11:00 AM EST to 6:00 PM EST
Where
Western Hampden forecast zone
Reported by
Amateur Radio
Coordinates
42.135, -72.632 (the zone’s center; the record gives no point)

Ice Storm, Northern Worcester

When
February 1, 11:00 AM EST to 7:00 PM EST
Where
Northern Worcester forecast zone
Reported by
Amateur Radio
Coordinates
42.351, -71.908 (the zone’s center; the record gives no point)

High Wind, Nantucket

When
February 1, 11:58 PM EST
Where
Nantucket forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The Automated Surface Observing Station at Nantucket Memorial Airport (KACK) recorded a wind gust of 62 mph. No damage was reported.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79885, 79886, 79887.